Abstract

We illustrate some numerical applications of a recently derived semianalytic method for calculating the T matrix of a sphere composed of an arbitrary anisotropic medium with or without losses. This theory is essentially an extension of Mie theory of the diffraction by an isotropic sphere. We use this theory to verify a long-standing conjecture by Bohren and Huffman that the extinction cross section of an orientation-averaged anisotropic sphere is not simply the average of the extinction cross sections of three isotropic spheres, each having a refractive index equal to that of one of the principal axes.

© 2007 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Calculation of the T matrix and the scattering matrix for ensembles of spheres

Daniel W. Mackowski and Michael I. Mishchenko
J. Opt. Soc. Am. A 13(11) 2266-2278 (1996)

Mie scattering by an anisotropic object. Part I. Homogeneous sphere

Brian Stout, Michel Nevière, and Evgeny Popov
J. Opt. Soc. Am. A 23(5) 1111-1123 (2006)

Linearization of the T-matrix solution for quasi-homogeneous scatterers

Constantine A. Valagiannopoulos and Nikolaos L. Tsitsas
J. Opt. Soc. Am. A 26(4) 870-881 (2009)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (2)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (101)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription